Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 247, NWS Bismarck, ND

August 5, 2007Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 5, 2007, 6:45 AM MDT for Mercer County, Oliver County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2007, 6:45 AM MDT (12:45 UTC)
Expired
Aug 5, 2007, 7:45 AM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 74 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 051246
SVRBIS
NDC057-065-051345-
/O.NEW.KBIS.SV.W.0247.070805T1245Z-070805T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
745 AM CDT SUN AUG 5 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 845 AM CDT(745 AM MDT)

* AT 645 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 19 MILES WEST OF HANNOVER...OR ABOUT 47 MILES
  EAST OF DICKINSON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANNOVER AROUND 815 AM CDT...
  CENTER AROUND 825 AM CDT...
  SANGER AND 6 MILES SOUTH OF CROSS RANCH STATE PARK AROUND 845 AM
  CDT...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A 
FLOODED ROADWAY.

LAT...LON 4721 10197 4699 10197 4700 10097 4724 10101

$$

TSW
2 follow-up statements
000 
WWUS53 KBIS 051313
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
812 AM CDT SUN AUG 5 2007

NDC057-051322-
/O.CAN.KBIS.SV.W.0247.000000T0000Z-070805T1345Z/
MERCER ND-
712 AM MDT SUN AUG 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR MERCER COUNTY IS CANCELLED...

LAT...LON 4722 10152 4700 10167 4701 10090 4725 10102

$$

NDC065-051345-
/O.CON.KBIS.SV.W.0247.000000T0000Z-070805T1345Z/
OLIVER ND-
812 AM CDT SUN AUG 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR OLIVER COUNTY...

AT 810 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES SOUTH OF HANNOVER...OR ABOUT 35 MILES
NORTHWEST OF BISMARCK...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF CENTER AROUND 825 AM CDT...
  PRICE AROUND 845 AM CDT...
  SANGER AROUND 840 AM CDT...

IN ADDITION TO BRIEF HEAVY RAIN...LARGE HAIL...AND DAMAGING 
WINDS...FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE 
INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4722 10152 4700 10167 4701 10090 4725 10102

$$

TSW
000 
WWUS53 KBIS 051339
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
838 AM CDT SUN AUG 5 2007

NDC065-051348-
/O.EXP.KBIS.SV.W.0247.000000T0000Z-070805T1345Z/
OLIVER ND-
838 AM CDT SUN AUG 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR OLIVER COUNTY EXPIRES AT 845
AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT. SMALL HAIL AND BRIEF HEAVY RAIN CAN BE EXPECTED 
FROM THE THUNDERSTORM. 

LAT...LON 4722 10152 4700 10167 4701 10090 4725 10102

$$

TSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:37 AM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 5, 1:37 AM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
237 AM CDT SUN AUG 5 2007

.SHORT TERM....SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
LATEST MSAS ANALYSIS PLACES A SFC FRONT FROM NEAR MINOT TO JUST
WEST OF DICKINSON AND THEN BENDING BACK INTO SOUTHEAST MONTANA
SOUTH OF MILES CITY. THIS IS MORE OF A DEW POINT CHANGE THAN AN
ACTUAL AIR TEMPERATURE CHANGE AS DEW POINTS AHEAD OF THE FRONT ARE
AROUND 60 WITH 40S/50S BEHIND IT. LATEST WATER VAPOR IMAGERY ALSO
SHOWS A SHORTWAVE EJECTING OUT FROM EASTERN MONTANA THIS MORNING.
REGIONAL RADAR DOES SHOW SOME SHOWERS ASSOCIATED WITH IT...CLOSE
TO THE ND/MT BORDER AT THIS TIME. BOTH THE GFS AND NAM ARE PAINTING
SOME QPF OVER CENTRAL NORTH DAKOTA LATE THIS MORNING INTO THE EARLY
AFTERNOON AS THIS WAVE MIGRATES THROUGH. AGREE WITH THIS SCENARIO
AS PREVIOUS RUNS HAVE BEEN SHOWING SOME PRECIP ALONG AND BEHIND THE
FRONT.

MODELS IN GOOD AGREEMENT WITH MOVEMENT OF FRONT OVER THE NEXT 24HR.
THE SFC FRONT AND DRIER AIR WILL MOVE EAST TODAY AND CLEAR OUR
NORTHERN CWA FAIRLY EASILY BY THIS AFTERNOON..BUT BARELY GETS INTO
OUR CENTRAL CWA BY THIS EVENING BEFORE STALLING OUT...AND NEVER
INTRUDES INTO OUR SOUTHERN CWA. THE REASON FOR THIS IS THE FRONT
WILL STALL AS IT BECOMES PARALLEL TO THE UPPER FLOW. A SFC LOW
OVER SOUTHEAST MONTANA WILL ALSO MOVE ALONG THE FRONT...MOVING
INTO SOUTH DAKOTA TONIGHT THROUGH MONDAY HELPING TO ENHANCE THE
PRECIPITATION LATER TODAY THROUGH MONDAY. BELIEVE MAIN AREA TO
WATCH FOR THUNDERSTORM DEVELOPMENT LATER TODAY AND EARLY TONIGHT
WILL BE IN WESTERN AND SOUTHWESTERN NORTH DAKOTA. IT IS HERE
WHERE WE HAVE THE STALLED FRONTAL BOUNDARY AND SFC LOW DEVELOPMENT
ALONG WITH A RIGHT ENTRANCE REGION OF A 300 MB JET STREAK NEAR
THE CANADIAN BORDER. THIS WILL PROVIDE FOR A DECENT H85-H30 OMEGA
MAX OVER THE SOUTHWEST PORTION OF THE CWA...MOVING EAST OVERNIGHT PER
GFS. BOTH THE NAM AND GFS ALSO SHOW AN MCS DEVELOPING OVER THE
CWA LATE TONIGHT INTO MONDAY. THE GFS AND NAM ARE SURPRISINGLY IN
CLOSE AGREEMENT WITH DEVELOPING THE PRECIPITATION AREA ALONG A
LINE FROM NEAR HETTINGER TO BISMARCK AND EAST TO JAMESTOWN TONIGHT
INTO MONDAY...WITH THE MAX QPF FURTHER SOUTH NEAR/ALONG THE ND/SD
BORDER. IT APPEARS THAT WHERE WE EXPECT TO HAVE THE EXTENSIVE
PRECIPITATION AND CLOUD COVER MONDAY...HIGH TEMPERATURES MAY BE
HELD IN THE 70S...PER ETA GUIDANCE. CONCUR WITH THIS IDEA AND WILL
CONTINUE PREVIOUS SHIFTS TREND OF MAINLY UPPER 70S TO UPPER 80S
FOR HIGHS.

ANOTHER MCS EVENT IS FORECAST BY THE GFS TUESDAY NIGHT WITH THE
MAX PRECIP THIS TIME OVER OUR NORTHERN CWA. WILL BEGIN TO ADJUST
POPS ACCORDINGLY BUT NOT GO ALL THE WAY YET AS THE DETAILS WILL
LIKELY CHANGE FROM MODEL RUN TO MODEL RUN BETWEEN NOW AND TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE ECWMF AND GFS DEVELOP AN UPPER LEVEL CLOSED LOW OVER NORTHERN
CANADA BY 12Z.  THIS SYSTEM WILL KEEP THE FLOW ACROSS THE NORTHERN
US ALMOST ZONAL WITH A SERIES OF SHORT WAVES MOVING THROUGH IT.  BY
SATURDAY EVENING THE MODELS DIVERGE IN THAT THE GFS DEVELOPS A
CLOSED LOW OFF THE BRITISH COLUMBIA COAST AND TENDS TO MOVE IT SOUTH
CAUSING RIDGING OVER THE NORTHERN PLAINS.  THE ECWMF HAS A
STATIONARY TROUGH ROUGHLY IN THE SAME AREA WITH CONTINUED NEARLY
ZONAL FLOW OVER THE REGION.  STILL...THE GFS INDICATES TSTM
POTENTIAL THROUGH SUNDAY...SO FOR NOW WILL CONTINUE TREND OF
PREVIOUS FORECAST AND ADD EVENING PRECIP TO SUNDAYS FORECAST.  TEMPS
SHOULD BE SEASONABLE THROUGH THE PERIOD.

&&

.AVIATION...
A BAND OF MID AND HIGH CLOUD HAS MOVED INTO WESTERN AND CENTRAL ND.
AN AREA OF LOW CLOUDS IN EASTERN NORTH DAKOTA HAS A WESTERN EDGE
ABOUT 40 MILES EAST OF BISMARCK TO ABOUT 40 MILES WEST OF DEVILS
LAKE.  THE NORTHERN PORTION HAS BEEN MOVING EAST...WHILE THE WESTERN
PORTION HAS BEEN EDGING WEST.  JAMESTOWN WILL STAY IN MVFR TO IFR
CLOUDS THROUGH THE MORNING...AND BISMARCK MAY BE BRUSHED BY THE
WESTERN EDGE THROUGH 14Z.  SOME FOG IS LIKELY ALONG THE WESTERN EDGE
OF THE CLOUDS.  THE MID AND HIGH CLOUDS IN EASTERN MONTANA/WESTERN
NORTH DAKOTA ARE ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. RADAR
HAS INDICATED 30 TO 40 DBZ REFLECTIVITY NORTH OF I94 SO THERE IS
POTENTIAL FOR SHOWERS...AND POSSIBLY THUNDERSTORMS THIS MORNING. THE
CHANCE OF TSTMS WILL INCREASE THIS AFTERNOON AS A SURFACE COLD FRONT
IN NORTHWEST NORTH DAKOTA BECOMES EAST WEST ORIENTATED IN THE LATE
AFTERNOON.  AFTERNOON HEATING WILL INCREASE THE CHANCE OF TSTMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/TSW
Hazardous weather outlook, Aug 5, 3:36 AM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT SUN AUG 5 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
436 AM CDT SUN AUG 5 2007 /336 AM MDT SUN AUG 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AS A SURFACE
FRONT SLOWLY MOVES ACROSS NORTH DAKOTA BEFORE STALLING OVER CENTRAL
AND SOUTHERN NORTH DAKOTA THIS EVENING. IT MAY BE POSSIBLE FOR A
SEVERE STORM TO DEVELOP LATER TODAY...ESPECIALLY OVER THE WESTERN
AND SOUTHWEST PORTION OF THE STATE WHERE THE FRONT WILL STALL.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TONIGHT...ESPECIALLY IN OUR SOUTHERN COUNTIES WITH A FEW
OF THESE STORMS POSSIBLY BECOMING SEVERE ALONG WITH THE POTENTIAL
FOR HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MONDAY WITH THE
POTENTIAL FOR HEAVY RAIN. ANOTHER ROUND OF THUNDERSTORMS MAY
DEVELOP TUESDAY NIGHT. THIS PATTERN WILL REMAIN IN TACT THROUGH
DAY SEVEN WITH SHOWERS AND THUNDERSTORMS OCCURRING EVERY TWO TO
THREE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH MONDAY.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:33 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.